West Virginia, 2009

High Wind in West Virginia, April 4, 2009

April 4, 2009 · NWS LWX · 1 event in 1 county or zone

An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across eastern West Virginia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure rapidly intensified over southern Canada. The pressure gradient between this strong low and high pressure to our south resulted in gusty winds across eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 4, 2:58 AM EST, 19 minutes earlier.

Area forecast discussion, Apr 4, 2:58 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EDT SAT APR 4 2009

.SYNOPSIS...
A STRONG SURFACE LOW SLIDING INTO SOUTHEASTERN CANADA WILL CONTINUE
SLOWLY OFF TO THE NORTHEAST...KEEPING WINDY CONDITIONS OVER MUCH OF
THE REGION TODAY. HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR THE
WEEKEND AND RELATIVELY WARMER CONDITIONS ON SUNDAY. ANOTHER STRONG
STORM SYSTEM WILL MOVE THROUGH THE AREA ON MONDAY...BRINGING RAIN
FOLLOWED BY COOLER TEMPERATURES AND MORE BREEZY CONDITIONS FOR THE
MIDDLE OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DP LOPRES ACRS SRN QUE...W/ PRES RISES PERVASIVE ACRS CWFA. P-GRAD
STARTING TO WKN...BUT S/WV IN NW FLOW RESPONSIBLE FOR KICKING WNDS
BACK UP AGN AT THIS ELY HR. THE RDG TOPS HV BEEN THE PLACE TO
REALIZE THE 2NDRY SURGE. AT 12Z...SHUD BE 50 KT OF WNDS AVBL TO MIX
DWN FM H8...IF ONLY THAT CAN BE TAKEN ADVANTAGE OF. AM NOT CERTAIN
THAT WL HPPN...BUT IF ANYPLACE IS SUSCEPTIBLE...IT WUD CONT TO BE
THE RDGS. H9 WNDS PROGS VARY FM ARND 20 KT SW TO 40 KT N/NE. MIXING
AFTR SUNRISE MAY NOT BE MUCH DEEPER THAN THAT.

P-GRAD SLOWLY RELAXES THRUT DAY AS HIPRES BUILDS FM OHVLY EWD.
OBVIOUSLY...IT WL AFFECT WRN/SWRN CWFA 1ST. MEANWHILE...ANTHR SPOKE
OF VORT ENERGY WL ROTATE ARND UPR LOW. THIS TIME...IT SHUD BE
CENTERED ACRS PA/NJ...BUT ITS INFLUENCE LIKELY TO EXTEND INTO NRN
CWFA. MIXING WL BE GREATER...BUT AM NOT CERTAIN TO ITS SRN EXTENT
EITHER.

HEADLINES ALREADY POSTED FM PRVSLY...SO AM NOT IN A POSITION TO DROP
ANYTHING. BUT...DID TRIM END TIME S OF A WARREN-PNDLTN CNTY LN BACK
TO 3PM...AS THE CNTRL SHEN VLY/SRRNDG HIGHLANDS/CNTRL FOOTHILLS WL
BE WELL W/IN INFLUENCE OF RDG BY THEN. DAY SHIFT CAN ADJUST AS
NEEDED.

S/WVS MAY SPILL A LTL CLDNS ACRS SKY...BUT THINK MOST OF THAT WL BE
CAUGHT UP IN THE MTNS...DWNSLP FLOW WL PREVAIL SE OF THERE. THAT WL
ALSO HV A BIG INFLUENCE ON MAXT. MOS MEAN AND PRVS FCST NOT TOO FAR
APART...AND GNLY ACCEPTED. HWVR...DID TRIM DWN A CPL NW/N.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
WNDS RELAX ELY THIS EVNG...A RESULT OF BLDG HIPRES AND THE DIURNAL
CYCLE. MIGHT EVEN GET DCPLG IN THE W OVNGT. SINCE SKIES WL BE CLR...
IT/LL BE A RADL COOLING OPPORTUNITY. MOS PICKING UP ON IT...AND WL
ACCENTUATE.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER ACTIVE UPCOMING WEEK IN STORE FOR THE MID ATLC. FIRST
UP...THE SLOW AND GRADUAL EXIT OF THE LOW PRESSURE SYSTEM CURRENTLY
AFFECTING THE REGION. SUNDAY LOOKS TO BE A NICE REPRIEVE FROM THE
WET/WINDY WX OF THE PAST SEVERAL DAYS. HIGHS ACROSS THE PIEDMONT AND
VLYS TOPPING OUT NEAR 70...W/ AN INCREASED MOIST SLY FLOW KEEPING
TEMPS MODERATED. SUNDAY THO...WILL ONLY BE A TRANSITION DAY. A NEAR
REPEAT IS ON ITS WAY FOR EARLY NEXT WEEK. A FAIRLY STRONG LOW
PRESSURE SYSTEM CURRENTLY SPREADING ANOTHER EARLY SPRING BLIZZARD
OVER THE NRN PLAINS IS CARRYING ITS OWN REINFORCEMENT. A BACKSIDE
VORT MAX WILL DEEPEN FURTHER S INTO THE SRN PLAINS ON SUNDAY AS THE
SFC LOW SLIDES UP INTO THE OHIO VLY. ANOTHER UPPER VORT LOBE NEAR
SRN HUDSON BAY IS EXPECTED TO PHASE W/ THE APPROACHING UPPER WAVE
OVER THE CNTRL PLAINS. POSITION BATTLES FOR THE MAIN SFC LOW WILL
SHIFT FURTHER S AND E...EVENTUALLY DEVELOPING WHAT MOST LR MODEL
GUIDANCE PAINTS AS A STRONG SFC LOW OVER THE MID ATLC LATE DURING
THE DAYTIME HRS MONDAY. SO...INSTEAD OF A PASSAGE OF A SFC LOW UP
THE OHIO VLY W/ MUCH OF RAIN SCATTERING OUT OVER THE CNTRL
APLCNS...THIS SOLUTION COULD SPELL A MORE ACTIVE RAIN/TSTM PERIOD
OF THE REGION FROM EARLY MONDAY INTO EARLY TUES. AS W/ THE CURRENT
SYSTEM...EARLY NEXT WEEK WILL BE WINDY AS WELL. A BULK OF THE PRECIP
IS EXPECTED TO OCCUR BASICALLY MONDAY W/ THE NEXT CHANCES FOR RAIN
TOWARD THE END OF THE WEEK W/ A MORE COMPACT LOW PRESSURE SYSTEM
THAT IS EXPECTED TO SLIDE DUE EAST INTO THE REGION FROM THE CNTRL
PLAINS. THE EARLY WEEK SYSTEM THO...HAS THE MAKINGS OF AN LATE FALL
LOW PRESSURE SYSTEMS W/ THE TYPICAL TWO-THREE DAY NW FLOW SNOW/WIND
EVENT FOR THE MTNS /DURING MID-WEEK/ AND UNSEASONABLY COOL FOR THIS
TIME OF YEAR W/ HIGHS IN THE L50S/U40S AND LOWS IN THE U20S/L30S.
&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDS THRU VALID TAF PD. OCNL CIGS BKN-OVC050-060 ACRS MD/ERN
WVA SHUD MIX OUT AFTR SUNRISE. WLY WNDS G25-35KT...OCNLY A TOUCH
HIER AS S/WV TRACKS THRU MD/VA. WNDS WL BRIEFLY INCR AFTR SUNRISE IN
BETTER MIXING...BUT SPD MAX WL SLIP EWD SOON THRAFTR. STILL...SHUD
XPCT FREQ GUSTS AOA 30 KT THRUT DAY. NXT S/WV EMBEDDED IN NW FLOW
FOLLOWS A PA/NJ LN 21-00Z...AND MAY EXTEND PD OF STRONG WNDS TIL
SUNSET MRB/MTN/BWI. WNDS SUBSIDE AFT 00Z.

AFTER PUSHING THE CURRENT LOW PRES SYSTEM OFF THE NEW ENGLAND COAST
ON SUNDAY...ANOTHER ONE WILL GEAR UP OVER THE MIDWEST AND SLIDE INTO
THE REGION FROM MONDAY-THURS. MUCH OF THE RAIN/TSTM ACTIVITY WILL
MOVE THRU ON MONDAY DURING THE AFTN/EVNG HRS...THE LINGERING ISSUES
TUES-THURS WILL BE MAINLY WIND.
&&

.MARINE...
GLW IN EFFECT. ALTHO THOSE WNDS NOT BEING REALIZED ATTM /ONLY
TCBM2/FSKM2 EVEN SEEING SCA/...XPCT WNDS TO PICK BACK UP SHORTLY AS
S/WV PRODUCES A 2ND SURGE ACRS WATERS. PLUS...MIXING WL IMPV AFTR
SUNRISE. 34 KT READILY AVBL W/IN MIXED LYR...SPCLY ACRS NRN BAY. IT
CUD BE A BIT OF A STRETCH FOR LWR PTMC/MID BAY...BUT MDL SNDGS CLOSE
ENUF TO LET IT RIDE ATTM. WNDS WL DROP THRU SCA TERRITORY LT
TAFTN-THIS EVNG...TO 10-15 KT BY DAWN SUNDAY.

ONLY A BRIEF REPRIEVE ON SUNDAY IN TERMS OF WIND...THO BRIEF SLY
CHANNELING WILL ALSO BRING CONDITIONS TO NEAR SCA FOR A TIME. A COLD
FRONT WILL SLIDE ACROSS THE REGION LATE MONDAY...W/ MORE CONSECUTIVE
WINDY DAYS LINGERING THRU MUCH OF THE WEEK.
&&

.FIRE WEATHER...
WNDS WL BE IN THE 20-30 MPH RNG SUSTAINED TDA...SPCLY W OF THE
BLURDG THIS MRNG AND N OF DC TDA. A 2NDRY SURGE MAY AFFECT N-CENT
AND NE MD LT TDA. IN ADDITION...RH WL BE DROPPING THRUT DAY AS WLY
WNDS DRY OUT DEWPTS. CONSEQUENTLY...MIN RH WL BE IN THE 25-30 PCT
RNG. THE ONLY WRINKLE WL BE THE FUEL MSTR. SO...WL HOLD OFF ON ANY
STMT ATTM...AND LET THE DAY SHIFT REASSESS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-501-502.
VA...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR VAZ021-025>027-
     029-030-036>040.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ028-031-042.
WV...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR WVZ054.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-055-
     501>504.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ530>537.

&&

SYNOPSIS...GMS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMS
FIRE WEATHER...HTS
Hazardous weather outlook, Apr 3, 8:23 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 PM EDT FRI APR 3 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
923 PM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR NORTHERN MARYLAND TONIGHT.
PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.

A GALE WARNING IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY CONTINUES FOR NORTHERN MARYLAND ON SATURDAY AND A
GALE WARNING CONTINUES OVER THE WATERS ON SATURDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE ACROSS THE WATERS ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WIND GUSTS ABOVE 40 MPH ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
923 PM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA TONIGHT.
PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY CONTINUES FOR MUCH OF THE OUTLOOK AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
REPORTS OF WIND GUSTS ABOVE 40 MPH ARE APPRECIATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Pendleton

When
April 4, 3:17 AM EST
Where
Pendleton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust of 50 knots was measured at Upper Tract.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153700.